Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 3, NWS Denver/Boulder, CO

February 10, 20174 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Feb 10, 2017, 4:36 AM MST for 4 counties in Colorado. It took effect at Feb 10, 2017, 11:00 AM MST. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 10, 2017, 4:36 AM MST (11:36 UTC)
In effect from
Feb 10, 2017, 11:00 AM MST
Expired
Feb 10, 2017, 6:00 PM MST
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 12:23 PM MSTNON-TSTM WND GST 592 S Cheesman Reservoir, COMESONET STATION 1 S CHEESMAN RESERVOIR /CHRC2/.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 11.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2848 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WWUS85 KBOU 101136
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
436 AM MST Fri Feb 10 2017

...High Fire Danger Likely This Afternoon Along the Palmer 
Divide...

.Unseasonably warm temperatures, low relative humidity and gusty 
west to southwest winds are expected on the Palmer Divide and 
across Lincoln County in east central Colorado this afternoon. 
These critical fire weather conditions will combine with dry fuels
to contribute to large wildfire growth and rapid fire spread.

COZ241-246-247-101945-
/O.UPG.KBOU.FW.A.0001.170210T1700Z-170211T0100Z/
/O.NEW.KBOU.FW.W.0003.170210T1800Z-170211T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
436 AM MST Fri Feb 10 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIREWEATHER 
ZONES 241...246 AND 247 IN EAST CENTRAL COLORADO...

The National Weather Service in Denver has issued a Red Flag
Warning FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...which is in 
effect from 11 AM this morning to 6 PM MST this evening. The Fire 
Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zones 241...246 and 247.

* Timing...Temperatures will warm into the mid and upper 60s by
  late morning and into the lower and mid 70s by mid-afternoon.
  west to southwest winds of 15 to 30 mph are likely to develop by
  midday and continue through the afternoon.

* Winds...West-southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...as low as 15 percent.

* Impacts...Dormant and dry fuels will combine with the
  unseasonably warm temperatures and gusty winds to potentially 
produce criteria wildfire behavior, especially in open 
rangeland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Baker
2 follow-up statements
304 
WWUS85 KBOU 102306
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
406 PM MST Fri Feb 10 2017

...High Fire Danger Likely This Afternoon Along the Palmer
Divide...

.Unseasonably warm temperatures, low relative humidity and gusty
west to southwest winds over the Palmer Divide and across Lincoln
County this afternoon will keep critical fire weather conditions
in place late this afternoon. As temperatures cool this evening,
humidity levels will rise and fire danger conditions will improve. 

COZ241-246-247-110100-
/O.CON.KBOU.FW.W.0003.000000T0000Z-170211T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
406 PM MST Fri Feb 10 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN DOUGLAS... 
ELBERT...AND LINCOLN COUNTIES...

* Affected Area...Fire Weather Zones 241...246 and 247.

* Timing...Temperatures in the lower and mid 70s this afternoon
  will cool during by early evening. west to southwest winds of 15
  to 30 mph will diminish later this evening. Red Flag conditions
  will decrease after 6 PM MST.

* Winds...West 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Dormant and dry fuels will combine with the
  unseasonably warm temperatures and gusty winds to produce
  possibly critical wildfire behavior, especially in open 
rangeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
968 
WWUS85 KBOU 110103
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver CO
603 PM MST Fri Feb 10 2017

COZ241-246-247-110215-
/O.EXP.KBOU.FW.W.0003.000000T0000Z-170211T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
603 PM MST Fri Feb 10 2017

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR EASTERN DOUGLAS... ELBERT...AND LINCOLN COUNTIES...

Winds and temperatures across the warned area have come down 
significantly this evening. Relative humidy levels are on the 
rise. However, fire danger continues to be elevated across the 
area.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Feb 10, 3:57 AM MST, 39 minutes earlier.

Area forecast discussion, Feb 10, 3:57 AM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
357 AM MST Fri Feb 10 2017

.SHORT TERM...(Today and tonight)
Issued at 350 AM MST Fri Feb 10 2017

Much to talk about this morning. First...the very strong winds
that are presently battering areas up along the Continental
Divide and in the higher foothills of Gilpin, Clear Creek, Boulder
and Larimer counties. Berthoud Pass (in Clear Creek Cty) takes
the honors for recording the highest wind gust overnight of 101
mph not long after midnight. Other peak gusts of noteworthy
include include 99 mph at Glen Haven (in Larimer Cty), 84 mph
near Nederland (in Boulder Cty), and 84 mph near Aspen Springs
(in Gilpin Cty). KFTG reflectivity continues to detect these
powerful wind and the blowing snow it is producing as well as a
slight downslope movement in these winds in the past hour. Model
cross sections indicate a continuation of these fierce high
country winds at least through late morning, with a peak in the
cross barrier flow around mid-morning. Potential to whiteout
conditions, damage to buildings and vehicles and periodic power
outages prompted the issuance of a high wind warning for mountain
zones 33 and 34 and foothill zones 35 and 36 which will run until
11 am this morning.

Next...gusty west-southwest winds are forecast to move down off
the foothills, out across the plains and along the Palmer Divide
late morning into early this afternoon. Areas near the base of the
foothills and on the Palmer Divide could see gusts in the 25-40
mph range this afternoon. The combination of these warming
westerly winds, very low relative humidity and dry fuels will
require upgrading the Fire Weather Watch for Douglas, Elbert and
Lincoln Counties to a Red Flag Warning, which will be issued
shortly. Warning will run from 11 AM to 6 PM today for fire
weather zones 241..246 and 247.

Next...warming aloft associated with the passing upper level high
pressure ridge and the compressional warming produced by downslope
flow will likely push daytime temperatures to record and near
record levels on the plains. Current record high at Denver for
today is 71. Latest MOS temperature guidance is just slightly
cooler than yesterday's run, but Denver's max temp is still
projected to reach 74 degs today, even with a gradual increase in
high-level mtn wave clouds through the day.

Tonight...the upper ridge will shift east of the state allowing an
even stronger southwest flow over the Great Basin to move over
the state. Model cross sections indicate strong mtn top static
stability this evening and another round of mtn top w-swly winds
of 70-80 kts. This direction is less conducive for high winds for
the Front Range, but still sufficiently strong enough to produce
considerable blowing and drifting snow above timberline and on the
high passes. After midnight...winds appear to gradually weaken as
mid-level instability increases with an influx of mid and upper
level moisture. Should see the chance for mix precipitation west
of the Divide increasing as early as this evening, and likely pops
over the higher mtns, such as the Park, Gore, Ten Mile, Rabbit
Ears and northern Front Ranges after midnight. Could see 2-4
inches of snow accum on these ranges by morning. Whereas, areas
east of the mtns will remain dry with another night of very mild
temperatures.

.LONG TERM...(Saturday through Thursday)
Issued at 350 AM MST Fri Feb 10 2017

Weak upper level disturbance and cold front will move across
Colorado in the Saturday through early Sunday time frame. Split
flow regime sets up with this passage, with the brunt of the
energy dropping into the desert southwest states while northern
branch remains north of Colorado. Cooler temperatures expected
behind the front across lower elevations saturday afternoon with
readings dropping into the 50s. Moisture depth in the mountains
not all that great but will see some cold advection with the trof
on Saturday afternoon. Accumulation's on Saturday look to be in
the 2-5 inch range. Moisture depth decreases rapidly Saturday
evening with only light additional accumulations.

Across the plains could see some mix of rain and snow Saturday
night with the best chance of any accumulation over the higher
elevations of the Palmer Divide. Lingering moisture over southern
portions of CWA on Sunday with still some snow showers over
favored areas of summit and Park counties with more favorable SE
flow there. Overall warming and drying trend over Northern
Colorado through much of next week as high pressure ridge aloft
builds over Northern Rocky mountain region. Temperatures will be
above normal again from Monday onwards.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 350 AM MST Fri Feb 10 2017

Forecasting the winds will biggest challenge today and tonight.
South winds of 6-12 kts are expected to be dominant across the
Denver metro area today. However at times burst of west or
southwest winds off the front Range could gusts to as high as 40
kts at KBJC and 30-35 kts at KDEN and KAPA. These stronger winds
are more likely to develop after 10 AM this morning and appear off
and on through the afternoon. By this evening...wind speeds will
gradually diminish but still remain gusty through 04z. Later in
the night...south-southeast winds of 8-15kts will dominate.
Otherwise VFR cigs and vsbys will prevail during the next 24
hours.

&&

.FIRE WEATHER...
Issued at 350 AM MST Fri Feb 10 2017

Red Flag Warning will replace the Fire Weather Watch which was
issued yesterday for fireweather zones 241..246 and 247. The
warning will begin at 11 AM MST this morning and last until 6 PM
MST evening. Unseasonably warm temperatures, very low relative
humidity and west-southwest winds of 15 to 30 mph, together with
dry fuels, are the basis for the warning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM MST this morning until 6 PM MST this
evening for COZ241-246-247.

High Wind Warning until 11 AM MST this morning for COZ033>036.

&&

SHORT TERM...Baker
LONG TERM...Entrekin
AVIATION...Baker
FIRE WEATHER...Baker
Hazardous weather outlook, Feb 9, 10:57 AM MST, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1057 AM MST Thu Feb 9 2017

COZ030>051-101800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1057 AM MST Thu Feb 9 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

Gusty and erratic chinook winds in the 30 to 45 mph range can be
expected today in and near the foothills. Areas above timberline
will also continue experiencing gusty west winds in the 40 to 50
mph range. Otherwise it will be dry and warmer day with afternoon
temperatures up to 25 degrees warmer than average for the date.
The unseasonably warm temperatures and low humidity will combine
with gusty south winds at times to raise the wildland fire danger
on the plains, particularly over the Palmer Divide.

Tonight...west winds are expected to strengthen in the mountains
and along the east slopes of the Front Range. Above timberline,
wind gusts could approach 80 mph after midnight, which will
produce considerable blowing and drifting snow.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Expect strong and gusty winds over the high mountain passes on
Friday with speeds up to 70 mph possible. Across lower elevations,
temperatures will be warmer with record high temperatures
possible with highs in the mid 70s. The abnormally warm
temperatures, coupled with gusty southwest winds and lower
relative humidity will elevate the wildland fire danger on the
plains; particularly across Elbert and Lincoln counties Friday
afternoon.

Over the weekend...expect a return to cooler temperatures, with
rain and snow likely in the mountains and high valleys Friday
night and Saturday, and then rain and some snow possible over the
entire outlook area behind a cold front Saturday night. It should
then dry out from north to south on Sunday, but remain cool. It
will remain dry early next week with temperatures warming to above
average beneath a ridge of high pressure.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required today or tonight.

In the hours before

Local storm report, Feb 10, 2:59 AM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
259 AM MST FRI FEB 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     NON-TSTM WND GST 4 ENE NEDERLAND         39.99N 105.45W
02/10/2017  M84.00 MPH       BOULDER            CO   TRAINED SPOTTER

0224 AM     NON-TSTM WND GST 2 WNW ASPEN SPRINGS     39.84N 105.52W
02/10/2017  M84.00 MPH       GILPIN             CO   MESONET

            PICKLE GULCH RAWS

&&

SENTREKI
Local storm report, Feb 10, 3:09 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
309 AM MST FRI FEB 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     NON-TSTM WND GST 1 E BERTHOUD PASS       39.79N 105.76W
02/10/2017  M101 MPH         CLEAR CREEK        CO   AWOS

0124 AM     NON-TSTM WND GST 4 ENE NEDERLAND         39.99N 105.45W
02/10/2017  M84.00 MPH       BOULDER            CO   TRAINED SPOTTER

0224 AM     NON-TSTM WND GST 2 WNW ASPEN SPRINGS     39.84N 105.52W
02/10/2017  M84.00 MPH       GILPIN             CO   MESONET

            PICKLE GULCH RAWS

0252 AM     NON-TSTM WND GST 2 NNW GLEN HAVEN        40.47N 105.45W
02/10/2017  M99.00 MPH       LARIMER            CO   MESONET

&&

SENTREKI

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 2:22 AM MSTHigh Wind WarningBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more9 hr

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.